Help..I Felt shaky, weak & Anxious checked BG,,it was 5!

LadyLouAnn
By LadyLouAnn Latest Reply 2013-12-14 13:59:28 -0600
Started 2013-12-10 17:45:41 -0600

I don't get it what happened to me, I am a type 2 but today after work I went out to get some shopping done and I started feeling weak and shaky at about 4:00. I thought this was weird because this is how I used to get when I had reactive hypoglycemia. I kept going on but I was feeling so shaky I decided to check my blood and it was 90. I rechecked it 45 minutes later before I ate supper at 5:00 and it was 130.
At lunch time at work at 11:45 I had taken my 500 mg of Metformin and my .5 or repaglinide. I had eaten Italian wedding soup, vanilla pudding( no sugar added, 60 cals.) and a couple of biscuits. at 2:07 I ate an apple.
What has happened to me? I still feel weak as I type this. I don't understand what is going on?


13 replies

Glucerna
Glucerna 2013-12-11 17:07:30 -0600 Report

What happened can be really scary LadyLouAnn and I'm glad you're trying to figure out what caused the low blood sugar. Definitely ask your doctor and diabetes educator about this. Sometimes when you're more active than usual, even shopping, the physical activity will lower blood sugar levels. As you make changes to your eating habits and your blood sugar levels start to come down overall, you may need to have your medication adjusted. Stay in touch with your doctor to figure out the best steps for you. Metformin typically doesn't lower blood sugar levels right away; it works more to reduce insulin resistance in the liver. Repaglinide, however, works to increase insulin production by the pancreas, and hypoglycemia is a known possible side effect. I encourage you to call your doctor, let him know what happened, and ask to learn more about the medications, possible side effects, symptoms of low blood sugar and what you can do to prevent and treat these symptoms. As Cindy926 said, keeping a carbohydrate source with you at all times in case of a low blood sugar is a good safety step. Your doctor may have a type of carbohydrate that he wants you to use. There's a lot to learn about diabetes and I'm glad you're asking questions! ~Lynn @Glucerna

Grandmama16
Grandmama16 2013-12-14 13:59:28 -0600 Report

Ok, I don't quite understand why the Metformin would be involved in such a reaction. I hadn't heard anything about when to take it. Dr only said 3 times a day. I take a morning 500, afternoon 500, and night 500…with or without food, usually not in the afternoon. And, yes, I too will take off to do something. I haven't had a reaction like that unless it's from hunger. I only test AM and PM…never during the day. Maybe it was her other med that caused the problem. Wow, 5!! That had to be a mistake. I do keep something to eat in my purse.

Cindy926
Cindy926 2013-12-11 13:24:35 -0600 Report

You did nothing wrong. This happens to me all the time and my doctor said it's normal because the more active you are the lower your sugar gets. I keep mints with me all the time just in case. Hope this helps

2013-12-11 14:40:06 -0600 Report

I work at Home with Google. It's by-far the nicest job I have had. I've made $64,000 so far this year working online and I'm a full time student.
I've made such great money. It's really user friendly and I'm just so happy that I found out about it. Here is what I do,
http://www.jobs76.com

Sindlu
Sindlu 2013-12-11 13:04:12 -0600 Report

I am self educating and seeing mydoctor but it had been less than a month since I was diagnosed with a reading of 600. I am here to learn not to get heck.

Sindlu
Sindlu 2013-12-11 13:02:04 -0600 Report

My doc says to take the metformin at each meal. Which I do. The Apple was a snack at 2:07. I listened to my doc.

Just Joyce
Just Joyce 2013-12-10 19:34:20 -0600 Report

Why on earth would you take metformin at lunch time then eat an apple and then go shopping? Metformin lowers your blood sugar. You are lucky you didn't faint while driving. I never ever take metformin during the day unless I forget to take it at night which I no longer forget to do. If I take it during the day it would stop me in my tracks.

If you ate at 11:45 and took the met, then ate an apple at 2, then went shopping, no wonder your blood sugar dropped so low. The medication lowered your blood sugar and you lowered it even further by being active and not eating. You have to eat to keep blood sugar level and an apple after taking met and then shopping is not enough. Thankfully, what you did to yourself didn't cause you to faint while driving. You could have seriously injured or killed innocent people. If you are an active person, talk to your doctor about the time to take the met. I know that if I am active and take met without eating is not a smart thing to do.

Anonymous
Anonymous 2013-12-11 16:26:17 -0600 Report

You're supposed to take your medicine as the doctor tells you to not when you want to. Did you think to ask LadlouAnne when she was told to take hers before you blasted her.

Just Joyce
Just Joyce 2013-12-11 20:39:18 -0600 Report

Actually what you are saying is not entirely true about medication. Metformin can create a problem if you take it and then not eat and be active. What she should be asking the doctor is if she can take it later in the day. She should also talk to the pharmacist about the medication who is in so many cases more informed on the medication than the doctor. For example, I asked the pharmacist about what to do if I forgot to take my met at night. She said you can take it in the morning first thing then take the next dose that night.

I have a question for you. What do you do when the medication is for once a day, or three times a day? Do you ask your doctor what time should you take it or do you determine the time to take it? Nothing is written in stone therefore it can be changed.

LadyLouAnn
LadyLouAnn 2013-12-10 21:46:19 -0600 Report

I took the Metformin and Repaglinide with my lunch which was Italian Wedding soup ( contains barley and little meatballs) at 11:45. I didn't eat the apple until 2:07. I don't understand what I did wrong?

Cindy926
Cindy926 2013-12-11 16:16:10 -0600 Report

You didn't do anything wrong. Some people need to keep their opinion to theirselves. Just be carefulof wwhat you eat and always keep something with you so if your sugar drops you have a snack with you. Take care my new friend.

Just Joyce
Just Joyce 2013-12-11 11:16:20 -0600 Report

What you did was take metformin at 11:45 am with lunch. You did not eat anything else but an apple. Metformin lowers your blood glucose level to help control your blood sugar. Since you didn't eat anything but an apple and went shopping, the activity of shopping continued to lower your blood sugar. This is why you felt faint. You can't take metformin that early in the day with lunch, then eat nothing (the apple wasn't enough) then be active. Metformin+activity+no food=much lower glucose level.

If you don't take the time to self educate yourself, talk to your doctor and pay attention to what you are doing, you are going to continue to have these problems. This is one of the reasons why it is hard for friends and family to be supportive of diabetics. The diabetic has to be responsible for what he/she is doing. If not the supportive people are going to eventually get fed up and stop being supportive.